Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Charleston, SC

November 24, 2004Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Nov 24, 2004, 3:14 PM EST for Allendale County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 3:14 PM EST (20:14 UTC)
Expired
Nov 24, 2004, 3:45 PM EST
In force
31 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 10:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 242014
SVRCHS
SCC005-242045-
/X.NEW.KCHS.SV.W.0011.041124T2014Z-041124T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 345 PM EST

* AT 311 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM APPLETON TO 9 MILES SOUTHWEST OF BARTON....MOVING EAST AT 35  
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  APPLETON...
  SEIGLING AND ALLENDALE...
  BARTON...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3311 8143 3284 8142 3288 8127 3310 8122

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:30 PM EST, 44 minutes earlier.

Area forecast discussion, Nov 24, 2:30 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EST WED NOV 24 2004

.SHORT TERM /TONIGHT AND THURSDAY/...SQUALL LINE...WITH A HISTORY OF
PRODUCING DAMAGING WINDS WILL MOVE THROUGH THE AREA THROUGH TONIGHT.
WEAK CAP IS PRESENT...BUT IS INSIGNIFICANT GIVEN THE AMOUNT OF COLD
AIR POOLING BEHIND THE SQUALL LINE...INCREASING INSTABILITY AHEAD OF
THE LINE WITH TEMPS IN THE UPPER 70S...AND THE SIGNIFICANT WIND
FIELDS. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH WIND GUSTS
IN EXCESS TO 50-60 MPH POSSIBLE THROUGH MUCH OF THE NIGHT. BEST
LIFT...AND SHOWER ACTIVITY WILL PUSH OFFSHORE BY DAYBREAK...WITH
FRONT TRAILING BEHIND BY A FEW HOURS. TIGHT PRESSURE GRADIENT AND
GOOD MIXING UNDER COLD AIR ADVECTION WITH 30-40 KT WINDS AT 850MB
WILL CONTRIBUTE TO BREEZY CONDITIONS TOMORROW. OTHERWISE...IT WILL
BE A VERY PLEASANT THANKSGIVING DAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...HIGH PRESSURE WILL
BUILD OVER THE AREA ON FRIDAY. TEMPS WILL GET COOL ENOUGH FRIDAY
MORNING FOR SCATTERED FROST AWAY FROM THE IMMEDIATE COAST. ENOUGH
MODERATION OF TEMPS AS THE HIGH DEPARTS ON SATURDAY MORNING WILL
KEEP FROST ACROSS THE INLAND AREAS. FAST MOVING FRONT WILL APPROACH
FROM THE NW ON SATURDAY. BEST DYNAMICS WILL REMAIN NORTH...AND
MOISTURE WILL BE LIMITED SO HAVE KEPT MENTION OF PRECIP AT 20
PERCENT THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL BUILD NORTH OF
THE AREA SUNDAY AND MONDAY. FOR TUESDAY...A SYSTEM WILL MOVE OUT OF
THE GULF OF MEXICO AND PASS THROUGH THE REGION ON WEDNESDAY MORNING.
MORE MOISTURE AND ISENTROPIC LIFT...ALONG WITH BETTER RUN-TO-RUN
MODEL CONSISTENCY WITH THIS FEATURE HAVE PROMPTED A 30 PERCENT
CHANCE OF PRECIP.
&&

.MARINE...WINDS AND SEAS ON THE INCREASE THIS AFTERNOON AS PRESSURE
FALLS AHEAD THE COLD FRONT AND ASSOCIATED SQUALL LINE. WILL CONTINUE
TO HIGHLIGHT WIND GUSTS OVER 35 KT THIS EVENING WITH THE PASSAGE OF
THE SQUALL LINE. AFTER A BRIEF PERIOD OF LIGHTER WINDS AFTER THE
SQUALL LINE...THEY SHOULD PICK BACK UP FROM THE SOUTHWEST OVERNIGHT.
THE COLD FRONT WILL MOVE THROUGH ON THANKSGIVING MORNING TURNING
WINDS TOWARD THE WEST BUT MAINTAINING SPEEDS 20-25 KT.

SEAS WILL CONTINUE TO BUILD REACHING 6-9 FT IN THE GA OFFSHORE
WATERS AND 4-6 FT WITHIN 20NM TONIGHT. SEAS WITHIN 20NM WILL DROP
OFF ON THANKSGIVING DAY WITH THE OFFSHORE FLOW.

QUIET CONDITIONS WILL RETURN ON FRI AND SAT AS HIGH PRESSURE SETTLES
ACROSS THE AREA. HAVE INCREASED CONDITIONS ON SAT NIGHT AND SUN AS
THE GFS SHOWS A QUICK MOVING NEGATIVELY TILTED SYSTEM MOVING
THROUGH. SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ON SAT NIGHT AND
SUN.
&&

.AVIATION...SQUALL LINE AND ASSOCIATED WIND GUSTS WILL MOVE THROUGH
BOTH TERMINALS BETWEEN 22Z AND 02Z. HAVE INCLUDED WIND GUSTS TO 35
KT. SHOWERS WILL CONTINUE THROUGH AROUND 06Z WITH CLEARING BY
THANKSGIVING MORNING.
&&

.LAKE WINDS...WINDS WILL GUST TO 30 KT THIS AFTERNOON AHEAD OF THE
SQUALL LINE. WINDS MAY GUST HIGHER WITH THE SQUALL LINE AS IT PASSES
THROUGH LATE THIS AFTERNOON. WILL CONTINUE THE LAKE WIND ADVISORY
THROUGH 900 PM. WINDS EXPECTED TO REACH CRITERIA AGAIN ON
THANKSGIVING DAY SO WILL HIGHLIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 5PM GAZ087-088-099>101-114>119.
SC...TORNADO WATCH UNTIL 5PM SCZ040-042-043-047>051.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE UNTIL 9 PM.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

JR/SCW
Hazardous weather outlook, Nov 24, 10:14 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 AM EST WED NOV 24 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
420 AM EST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE.
PLEASE REFER TO LATEST INFORMATION FROM THE STORM PREDICTION CENTER
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...THANKSGIVING THROUGH TUESDAY.
.LAKE WINDS...AN ADVISORY FOR WIND IS POSSIBLE FOR LAKE MOULTRIE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

SCW

In the hours before

Special weather statement, Nov 24, 1:55 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EST WED NOV 24 2004

GAZ087-241930-
JENKINS-
155 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 230 PM
EST...

AT 155 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
FROM 11 MILES SOUTHWEST OF WAYNESBORO TO 3 MILES NORTH OF
SWAINSBORO...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HERNDON...THRIFT...
BIRDSVILLE...BUTTS AND ROGERS THROUGH 230 PM EST.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 2:22 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EST WED NOV 24 2004

GAZ087-099-100-241945-
BULLOCH-CANDLER-JENKINS-
222 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 245 PM EST...

AT 222 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM
BIRDSVILLE SOUTHWEST TO DURDENVILLE AND LOMBARD...MOVING NORTHEAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
ROGERS...ALINE...THRIFT...LAWTON...BUTTS...CANOE...MILLEN...
EMMALANE...SHAMROCK...METTER AND PORTAL THROUGH 245 PM EST.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 2:45 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EST WED NOV 24 2004

GAZ114-242000-
TATTNALL-
245 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 300 PM
EST...

AT 245 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF COBBTOWN...OR ABOUT
12 MILES NORTHWEST OF REIDSVILLE...MOVING NORTHEAST AT 45 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND COBBTOWN THROUGH
300 PM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Nov 24, 2:48 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EST WED NOV 24 2004

SCZ040-242000-
ALLENDALE-
248 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 300 PM
EST...

AT 248 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF MILLETT...OR ABOUT 19
MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILLETT...MARTIN...
AVERILL AND BALDOCK THROUGH 300 PM EST.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 3:00 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EST WED NOV 24 2004

GAZ088-099-100-114-115-SCZ040-042-242045-
ALLENDALE-BULLOCH-CANDLER-EVANS-HAMPTON-SCREVEN-TATTNALL-
300 PM EST WED NOV 24 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS MUCH OF INTERIOR SOUTHEAST
GEORGIA AS WELL AS HAMPTON AND ALLENDALE COUNTIES OF SOUTHEAST SOUTH
CAROLINA THROUGH 345 PM EST...

AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM MARTIN SOUTHWEST THROUGH
SYLVANIA...TO JUST WEST OF STATESBORO TO NEAR REIDSVILLE...MOVING
NORTHEAST AT 40 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND ALLENDALE...
SYLVANIA...NEWINGTON...STATESBORO...REGISTER...CLAXTON AND MENDES
THROUGH 345 PM.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING.

ST
Special weather statement, Nov 24, 3:04 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EST WED NOV 24 2004

GAZ137>141-250000-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI AND TOWNSEND
304 PM EST WED NOV 24 2004

...TORNADO WATCH IN EFFECT UNTIL 700 PM THIS EVENING...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE MCINTOSH...LONG AND
LIBERTY.

A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON
AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE.

GAZ087-088-099>101-114>119-SCZ040-042-043-047>049-051-250000-
ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM-
COASTAL COLLETON-COASTAL JASPER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...PEMBROKE...
REIDSVILLE...SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...
RIDGELAND AND WALTERBORO
304 PM EST WED NOV 24 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THIS AFTERNOON...

SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE BRYAN...CHATHAM...
JENKINS...BULLOCH...EFFINGHAM...SCREVEN...CANDLER...EVANS AND
TATTNALL.

SOUTHERN SOUTH CAROLINA COUNTIES IN THE WATCH INCLUDE
ALLENDALE...HAMPTON...BEAUFORT...JASPER AND COLLETON.

A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON
AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:52 PM ESTSevere Thunderstorm WarningCHSColleton, Hampton23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.